Advertisement

Algebra universalis

, Volume 65, Issue 4, pp 371–391 | Cite as

Joins and subdirect products of varieties

Article

Abstract

We generalise in three different directions two well-known results in universal algebra. Grätzer, Lakser and Płonka proved that independent subvarieties \({\mathcal{V}_{1}, \mathcal{V}_{2}}\) of a variety \({\mathcal{V}}\) are disjoint and such that their join \({\mathcal{V}_{1} \vee \mathcal{V}_{2}}\) (in the lattice of subvarieties of \({\mathcal{V}}\)) is their direct product \({\mathcal{V}_{1} \times \mathcal{V}_{2}}\) . Jónsson and Tsinakis provided a partial converse to this result: if \({\mathcal{V}}\) is congruence permutable and \({\mathcal{V}_{1}, \mathcal{V}_{2}}\) are disjoint, then they are independent (and so \({\mathcal{V}_{1} \vee \mathcal{V}_{2} = \mathcal{V}_{1} \times \mathcal{V}_{2}}\)). We show that (i) if \({\mathcal{V}}\) is subtractive, then Jónsson’s and Tsinakis’ result holds under some minimal assumptions; (ii) if \({\mathcal{V}}\) satisfies some weakened permutability conditions, then disjointness implies a generalised notion of independence and \({\mathcal{V}_{1} \vee \mathcal{V}_{2}}\) is the subdirect product of \({\mathcal{V}_{1}}\) and \({\mathcal{V}_2}\) ; (iii) the same holds if \({\mathcal{V}}\) is congruence 3-permutable.

2000 Mathematics Subject Classification

Primary 08B26 Secondary 08B05 03C05 

Keywords and phrases

disjoint varieties joins of varieties direct and subdirect products of varieties weakened congruence permutability 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aglianò P., Ursini A.: On subtractive varieties II: General properties. Algebra Universalis 36, 222–259 (1996)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Aglianò P., Ursini A.: On subtractive varieties III: From ideals to congruences. Algebra Universalis 37, 296–333 (1997)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Aglianò P., Ursini A.: On subtractive varieties IV: Definability of principal ideals. Algebra Universalis 38, 355–389 (1997)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Berman J., Bordalo G.: Irreducible elements and uniquely generated algebras. Discrete Mathematics 245, 63–79 (2002)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Blok W.J., Raftery J.G.: On the quasivariety of BCK-algebras and its subvarieties. Algebra Universalis 33, 68–90 (1995)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Blok W.J., Raftery J.G.: Varieties of commutative residuated integral pomonoids and their residuation subreducts. Journal of Algebra 190, 280–328 (1997)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Blok W.J., Raftery J.G.: Assertionally equivalent quasivarieties. International Journal of Algebra and Computation 18, 589–681 (2008)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Bou F., Paoli F., Ledda A., Freytes H.: On some properties of quasi-MV algebras and \({\sqrt{\prime}}\) quasi-MV algebras. Part II. Soft Computing 12, 341–352 (2008)MATHGoogle Scholar
  9. 9.
    Chajda I.: Normally presented varieties. Algebra Universalis 34, 327–335 (1995)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Chajda I.: Congruence properties of algebras in nilpotent shifts of varieties. In: Denecke, K., Lueders, O. (eds) General Algebra and Discrete Mathematics., pp. 35–46. Heidermann, Berlin (1995)Google Scholar
  11. 11.
    Draškovičová H.: Independence of equational classes. Mat. Časopis Sloven. Akad. Vied. 23, 125–135 (1973)MATHGoogle Scholar
  12. 12.
    Draškovičová H.: Mal’cev type conditions for two varieties. Mathematica Slovaca 27, 177–180 (1977)MATHGoogle Scholar
  13. 13.
    Draškovičová H.: Conditions for independence of varieties. Mathematica Slovaca 27, 303–305 (1977)MATHMathSciNetGoogle Scholar
  14. 14.
    Duda J.: Arithmeticity at 0. Czechoslovak Mathematical Journal 37, 197–206 (1987)MathSciNetGoogle Scholar
  15. 15.
    Evans T.: The lattice of semigroup varieties. Semigroup Forum 2, 1–43 (1971)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Freese R., McKenzie R.: Commutator Theory for Congruence Modular Varieties. Cambridge University Press, Cambridge (1987)MATHGoogle Scholar
  17. 17.
    Galatos N., Jipsen P., Kowalski T., Ono H.: Residuated Lattices: An Algebraic Glimpse on Substructural Logics. Studies in Logic and the Foundations of Mathematics, vol. 151. Elsevier, Amsterdam (2007)Google Scholar
  18. 18.
    Graczyńska E.: On normal and regular identities. Algebra Universalis 27, 387–397 (1990)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Grätzer G., Lakser H., Płonka J.: Joins and direct products of equational classes. Canadian Mathematical Bulletin 12, 741–744 (1969)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Hagemann J., Mitschke A.: On n-permutable congruences. Algebra Universalis 3, 8–12 (1973)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Idziak P.M.: On varieties of BCK-algebras. Mathematica Japonica 28, 157–162 (1983)MATHMathSciNetGoogle Scholar
  22. 22.
    Iseki K.: An algebra related with a propositional calculus. Proceedings of the Japan Academy of Sciences 42, 26–29 (1966)MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Jónsson B., Tsinakis C.: Products of classes of residuated structures. Studia Logica 77, 267–292 (2004)MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Kondo M., Jun Y.B.: The class of B-algebras coincides with the class of groups. Sci. Math. Jpn 57, 197–199 (2003)MATHMathSciNetGoogle Scholar
  25. 25.
    Kowalski T., Paoli F.: On some properties of quasi-MV algebras and \({\sqrt{\prime}}\) quasi-MV algebras. Part III. Reports on Mathematical Logic 45, 161–199 (2010)MATHMathSciNetGoogle Scholar
  26. 26.
    Ledda A., Konig M., Paoli F., Giuntini R.: MV algebras and quantum computation. Studia Logica 82, 245–270 (2006)MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Lipparini P.: n-permutable varieties satisfy nontrivial congruence identities. Algebra Universalis 33, 159–168 (1995)MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Mel’nik I.I.: Nilpotent shifts of varieties. Mathematical Notes 14, 692–696 (1973)MathSciNetGoogle Scholar
  29. 29.
    Paoli F., Ledda A., Giuntini R., Freytes H.: On some properties of quasi-MV algebras and \({\sqrt{\prime}}\) quasi-MV algebras. Part I. Reports on Mathematical Logic 44, 31–63 (2009)MATHMathSciNetGoogle Scholar
  30. 30.
    Płonka J.: A note on the join and subdirect product of equational classes. Algebra Universalis 1, 163–164 (1971)MATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Płonka J.: On the subdirect product of some equational classes of algebras. Mathematische Nachrichten 63, 303–305 (1974)MATHMathSciNetGoogle Scholar
  32. 32.
    Raftery J.G., van Alten C.J.: Residuation in commutative ordered monoids with minimal zero. Reports on Mathematical Logic 34, 23–57 (2000)MATHGoogle Scholar
  33. 33.
    Salibra A.: Topological incompleteness and order incompleteness in lambda calculus. ACM Transactions on Computational Logic 4, 379–401 (2003)CrossRefMathSciNetGoogle Scholar
  34. 34.
    Spinks M., On the Theory of Pre-BCK Algebras. PhD thesis, Monash University (2003)Google Scholar
  35. 35.
    Ursini A.: On subtractive varieties I. Algebra Universalis 31, 204–222 (1994)MATHCrossRefMathSciNetGoogle Scholar
  36. 36.
    Wroński A.: Reflections and distensions of BCK-algebras. Mathematica Japonica 28, 215–225 (1983)MATHMathSciNetGoogle Scholar

Copyright information

© Springer Basel AG 2011

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsThe University of MelbourneParkvilleAustralia
  2. 2.Department of PhilosophyUniversity of CagliariCagliariItaly

Personalised recommendations